Arizona, 2015Flash Flood in Arizona, July 4, 2015
July 4, 2015 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm with very heavy rain produced flash flooding in northern Navajo County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm with very heavy rain produced flash flooding in northern Navajo County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 4, 10:12 AM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 4, 10:12 AM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1012 AM MST SAT JUL 4 2015
.SYNOPSIS...MONSOONAL MOISTURE WILL REMAIN IN PLACE ACROSS
NORTHERN ARIZONA THROUGH TUESDAY. A DRYING TREND IS EXPECTED TO
DEVELOP IN THE WESTERN ZONES STARTING WEDNESDAY. ..WHILE THE
EASTERN ZONES REMAIN ACTIVE.
&&
.UPDATE/DISCUSSION...
GETTING AN EARLY START NEAR THE WHITE MOUNTAINS AS CONVECTION
BEGAN DEVELOPING JUST AFTER 9 AM. FAIRLY LIGHT FLOW IN THE MORNING
RAOB BELOW ABOUT 10 KM SO WE ARE SEEING SOME SLOW STORM MOTIONS
AGAIN THIS MORNING. WE SHOULD SEE STORM MOTION PICK UP A LITTLE
WITH TIME TODAY...ESPECIALLY IN WESTERN PORTIONS OF THE AREA.
PRECIP CHANCES WERE UPDATED TO ADD TIME RESOLUTION THROUGH THIS
EVENING. IT APPEARS THAT AREAS WEST OF I-17/US 89 MAY BE MOSTLY
QUIET BY LATE THIS AFTERNOON. HRRR SHOWS OVERNIGHT ACTIVITY AGAIN
FROM THE COCONINO PLATEAU/MOGOLLON RIM NORTHWARD. WILL HAVE TO
KEEP AN EYE ON THIS.
&&
.PREV DISCUSSION /330 AM MST SAT JUL 4/...AREA RADARS SHOW LIGHT
SHOWER ACTIVITY ONGOING ACROSS PARTS OF COCONINO AND NAVAJO
COUNTIES EARLY THIS MORNING. THERE IS MID AND HIGH LEVEL CLOUD
COVER ACROSS MOST OF THE NORTHLAND AS WELL. FRIDAY NIGHTS PRECIP
AND CLOUD COVER SHOULD DELAY THE START OF CONVECTION TODAY UNTIL
LATE MORNING IN THE WHITE MTNS AND EARLY AFTERNOON ELSEWHERE.
SEEING VERY LITTLE CHANGE IN MOISTURE AND INSTABILITY ACROSS
NORTHERN ARIZONA THROUGH TUESDAY. WINDS ALOFT OVER NORTHERN AZ ARE
EXPECTED TO BECOME LIGHT SOUTHERLY TODAY AND THEN LIGHT
SOUTHWESTERLY SUNDAY AND MONDAY AS THE ANTICYCLONE CENTER MOVES TO
CHIHUAHUA MEXICO. THUS MADE FEW CHANGES TO THE FORECAST FROM TODAY
THROUGH TUESDAY AND WILL KEEP SHOWER AND TSTORM CHANCES GOING...WITH
THE HIGHEST CHANCES IN THE AFTERNOON AND EVENINGS. MODELS ARE SHOWING
DRIER AND STABLE AIRMASS WORKING INTO WESTERN AZ TUESDAY NIGHT
/WEDNESDAY. AREAS WEST OF A PAGE TO PAYSON LINE SHOULD BE DRY WITH
BREEZY SOUTHWEST WINDS FROM WEDNESDAY NIGHT THROUGH FRIDAY SHOULD
CURRENT PROGS VERIFY. AREAS EAST OF THIS LINE STILL HANG ON TO SOME
MONSOON MOISTURE...THOUGH NOT AS RICH AS WHAT WE HAVE OVERHEAD THIS
WEEKEND.
&&
.AVIATION...FOR THE 18Z PACKAGE...LIGHT SHOWERS NORTH OF A KCMR TO
KSJN LINE WILL CONTINUE MOVING TO THE NORTHWEST THROUGH THE MORNING
HOURS. SCATTERED SHRA/TSRA WILL REDEVELOP THIS AFTERNOON WITH LOCAL
MVFR POSSIBLE IN THE STRONGER STORMS. AFTER 21-23Z...STORMS WILL
FAVOR AREAS ALONG AND EAST OF A KFLG-KPAN LINE. THERE IS POTENTIAL
FOR CONVECTIVE ACTIVITY TO CONTINUE THROUGH THE EVENING
HRS...ESPECIALLY ACROSS EASTERN AZ.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...AN ACTIVE AND MOIST MONSOON PATTERN WILL BRING
DAYTIME CONVECTIVE SHOWERS AND THUNDERSTORMS TO THE DISTRICT TODAY
AND SUNDAY. CONVECTION WILL DIMINISH AT NIGHT...WITH DEBRIS CLOUD
AND SCATTERED STRATIFORM SHOWERS. WINDS WILL BE LIGHT...WITH NORMAL
TEMPERATURES.
MONDAY THROUGH WEDNESDAY...LITTLE CHANGE IN THE WEATHER PATTERN IS
ANTICIPATED THROUGH MONDAY. BY TUESDAY...DRIER AIR BEGINS MOVING IN
FROM THE WEST. THIS WILL RESULT IN A DOWNWARD TREND IN SHOWERS AND
THUNDERSTORMS...PARTICULARLY ACROSS WESTERN ARIZONA. SOUTHWEST WINDS
WILL INCREASE...WITH FALLING RELATIVE HUMIDITIES.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...AT/DL
AVIATION...MCS
FIRE WEATHER...PETERSON
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
In the hours before
Special weather statement, Jul 4, 11:41 AM MST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1141 AM MST SAT JUL 4 2015
AZZ014-041915-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
1141 AM MST SAT JUL 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL APACHE COUNTY UNTIL
1215 PM MST...
AT 1140 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF HUNT...OR 27 MILES NORTHEAST OF SHOW LOW...MOVING
NORTH AT 15 MPH.
WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HUNT AND CONCHO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3444 10963 3446 10984 3479 10984 3475 10952
TIME...MOT...LOC 1840Z 187DEG 12KT 3453 10973
AT
Special weather statement, Jul 4, 12:09 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1209 PM MST SAT JUL 4 2015
AZZ013-014-041945-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-LITTLE COLORADO RIVER
VALLEY IN APACHE COUNTY-
1209 PM MST SAT JUL 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NAVAJO AND WEST
CENTRAL APACHE COUNTIES UNTIL 1245 PM MST...
AT 1208 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF VERNON...OR 18 MILES NORTHEAST OF SHOW LOW...
MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CONCHO AND LITTLE ORTEGA LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3429 10974 3438 10993 3464 10981 3450 10952
TIME...MOT...LOC 1908Z 210DEG 20KT 3440 10980
AT
Special weather statement, Jul 4, 12:35 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1235 PM MST SAT JUL 4 2015
AZZ008-037-042000-
YAVAPAI COUNTY MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS-
1235 PM MST SAT JUL 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 100
PM MST...
AT 1232 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER OAK KNOLL VILLAGE...OR NEAR PRESCOTT...MOVING NORTH AT 5 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE... PRESCOTT...PRESCOTT VALLEY...PONDEROSA
PARK...YAVAPAI COUNTY FAIRGROUNDS...WALKER...IRON
SPRINGS...WILLIAMSON VALLEY..INDIAN HILL WEST PRESCOTT...YAVAPAI
CAMPGROUND...PRESCOTT GATEWAY MALL...GROOM CREEK SUBDIVISION...OAK
KNOLL VILLAGE...PRESCOTT AIRPORT...WHITE SPAR CAMPGROUND...LOWER
WOLF CREEK CAMPGROUND AND LYNX LAKE DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CLOUD TO GROUND LIGHTNING WILL LIKELY OCCUR WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3444 11235 3444 11257 3474 11262 3473 11225
TIME...MOT...LOC 1932Z 179DEG 15KT 3452 11246
AT
Special weather statement, Jul 4, 2:12 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
212 PM MST SAT JUL 4 2015
AZZ013-014-016-017-042145-
EASTERN MOGOLLON RIM-LITTLE COLORADO RIVER VALLEY IN NAVAJO
COUNTY-WHITE MOUNTAINS-LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
212 PM MST SAT JUL 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NAVAJO AND
SOUTHWESTERN APACHE COUNTIES UNTIL 245 PM MST...
AT 211 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SNOWFLAKE...OR 18 MILES NORTH OF SHOW LOW...MOVING EAST AT 15 MPH.
SMALL HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM...AS WELL AS VERY HEAVY RAINFALL AND CONTINUOUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
SNOWFLAKE...TAYLOR...SHUMWAY AND WHITE MOUNTAIN LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3443 11023 3460 11015 3454 10983 3429 10995
TIME...MOT...LOC 2111Z 291DEG 12KT 3449 11011
AT
Special weather statement, Jul 4, 2:30 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SAT JUL 4 2015
AZZ012-015-042200-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-WESTERN MOGOLLON RIM-
230 PM MST SAT JUL 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCONINO COUNTY
UNTIL 300 PM MST...
AT 229 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WUPATKI NATIONAL MONUMENT...OR 23 MILES NORTHEAST OF FLAGSTAFF...
MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WUPATKI NATIONAL MONUMENT AND WUPATKI VISITORS CENTER.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3533 11136 3549 11146 3568 11112 3544 11094
TIME...MOT...LOC 2129Z 244DEG 22KT 3544 11134
AT
Flash Flood, Navajo
- When
- July 4, 2:30 PM MST to 3:30 PM MST
- Where
- Navajo County, 20.24 mi ENE of Kayenta to 29.25 mi SE of Kayenta Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.853, -109.918
Heavy rain from a thunderstorm washed out three roads in spots between Chilchinbeto and Dennehotso.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in New Mexico, July 4, 20151 death · $550,000 · 56 kt wind · 3 events
- Heavy Rain in West Virginia, July 4, 20151 death · 1 event
- Rip Current in Texas, July 4, 20151 death · 1 event
- Hail and Damaging Winds in North Dakota, July 4, 2015$230,000 · 3 in hail · 17 events
- Damaging Winds and Lightning Strike in Louisiana, July 4, 20156 injured · $13,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Montana, July 4 to 5, 2015$80,000 · 1 in hail · 10 events
- Lightning Strike in Texas, July 4, 2015$30,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 4 to 5, 2015$21,000 · 8 events
- Damaging Winds in Alabama, July 4, 2015$22,000 · 52 kt wind · 4 events
- Flash Flood and Hail in South Dakota, July 4 to 5, 2015$17,000 · 2.5 in hail · 8 events
- Damaging Winds in Louisiana, July 4 to 5, 2015$16,000 · 53 kt wind · 9 events
- High Surf in Hawaii, July 4 to 8, 201516 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596443.